Withdrawal bleeding, also referred to as a hormonal period or imitation period, is that the monthly bleeding women experience whilst using a hormonal birth control method, like the Pill, the patch, or even the NuvaRing. Throughout the placebo week of these approaches, women will typically have withdrawal symptoms, which often feels like a normal interval. Monthly withdrawal bleeding isn’t the exact same thing, though, as having a genuine menstrual period.
When Does Withdrawal Bleeding Occur?
If you use combination hormonal contraception, you should be expecting your withdrawal bleeding to come when you are not taking any hormones in the birth control method. This is usually during the fourth week of your bicycle:
- Combination Pill Clients: Anticipate your withdrawal bleeding to happen through week 4 (your placebo week) if you are using a 28-day pill package brand.
- Patch Users: You should be expecting your withdrawal bleeding through the week you keep your patch off (week 4).
- NuvaRing Users: Anticipate your withdrawal bleeding to occur during the week once you take out your NuvaRing (week 4).
- Extended Cycle Pill Users: In case you are you a 91-day extended cycle pill (like Seasonique), don’t be anticipating your withdrawal bleeding for three months. It should return sometime during week 13.
- Progestin-Only Pill Users: Things are a little different for you since you don’t own a placebo week. If you start your pills on the first day of your actual period, you can anticipate your monthly withdrawal bleed sometime during the first week of your next pack.
- 21-Day Birth Control Pill Bundle Users: A number of you utilize pill brands which just contain 21 pills (like Loestrin 1/20 or Loestrin 1.5/30), therefore when should you anticipate your withdrawal symptoms? Well, take all 21 pills (Weeks 1-3). Then, during week 4 when you don’t take any pills, you can expect your withdrawal symptoms.
What causes Withdrawal Bleeding?
Withdrawal bleeding usually occurs during the last week of your birth control cycle since there is a change in the hormone dose that your body is used to. Not needing any hormones through week 4 can cause the lining of your uterus to weaken only enough to allow for a few bleeding to occur. It’s very important to point out that withdrawal bleeding is a result of the change in hormone levels and is not a true period. A withdrawal bleed can also occur after a plan of progesterone therapy.
If It’s Not Real, Why Have Withdrawal Bleeding?
If you use hormonal birth control, you’re”overriding” your menstrual cycle. In a sense, these approaches make your body think that it’s pregnant. Back when Margaret Sanger, Katharine McCormick, John Rock, and Gregory Pincus initially developed the pill, they believed that women may not like the notion of not have a monthly period, particularly since women usually rely upon their regular period as”evidence” that they are not pregnant. There’s no medical or biological reason to have this period. But the tablet developers believed that women would feel comfortable still having a monthly withdrawal bleed, and they also believed that because the tablet computer mimicked a woman’s natural cycle, then perhaps there would be less spiritual objection to pill use.
Hence the pill programmers made the decision to construct a withdrawal bleed into the pill. How can they do this? They designed the pill to only have 3 weeks ( 21 days of active, hormone tablets ). Then, in week 4, they included a hormone-free period of seven days using just placebo pills. The hormone decline that takes place in this pill-free/patch-free/NuvaRing-free interval results on your withdrawal bleeding.
So How Can Withdrawal Bleeding Differ From a Actual Period?
Withdrawal bleeding is a somewhat like your menstrual period (and is often referred to as being in your period). But, you have to keep in mind it isn’t the exact same thing as having a true menstrual period.
To know why these are different, we must have a glance inside your body to understand what causes you to have a time. In real simple terms:
- Fluctuations (affects ) in hormone levels may cause changes in your uterine lining.
- If your hormone levels do not fluctuate, then the lining of your uterus won’t thicken.
- Because it is not thick, it doesn’t have to shed off, and that’s what happens during a standard period.
- The only real cause of these changes in your uterine lining is to prepare the uterus for a possible pregnancy.
But, when you use the Pill, the Patch, or NuvaRing, your own body hormone levels remain low, and they do not seesaw–they actually stay fairly stable. Not having hormone fluctuations will keep your uterus lining thin. It is very important to point out, it does not just stay thin for the 3 weeks you are using hormone contraception, it is still thin during week 4, and will continue to stay lean for all the time you are using this method.
- This thinness ensures there is no tissue building up on your uterine lining.
- Regardless of the lining means that there is not any build-up that has to be shed off.
- No losing means that you do not have to get a regular menstrual period.
This is the way these hormonal methods stop you from having a”real” monthly interval. Instead, each month you have withdrawal bleeding (or even a”bogus” period). Not adding hormones to your own body during week , essentially softens your thin uterine lining just enough to cause some bleeding. This bleeding is your withdrawal bleeding. Since your uterine lining hasn’t been deciphered, withdrawal bleeding will be lighter and shorter than a regular interval.
Withdrawal Bleeding and Gender
Last, but certainly not least, you might be asking yourself about having sex during week 4, and whether or not the pill, patch, or NuvaRing still offers pregnancy protection during the placebo week. The solution is”yes”! Though you’re not taking any hormones through week 4 (per week 13 for extended cycle pill users) and even if you’re experiencing withdrawal bleeding, your hormonal birth control has you covered.